Colorado, 2002

Hail and Damaging Winds in Colorado, June 24, 2002

June 24, 2002 · NWS GLD · 7 events in 3 counties and zones

4 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 1:29 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 24, 1:29 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUN 24 2002

FORECAST CHALLENGES INCLUDE PRECIP CHANCES NEXT 48 HOURS AND
TEMPERATURES INTO THE END OF THE WEEK.

18Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH FROM WESTERN
NEBRASKA SOUTH ACROSS EASTERN COLORADO INTO SOUTHERN NEW MEXICO.
STRONG HIGH PRESSURE RIDGE ALOFT CONTINUES OVER THE CENTRAL HIGH
PLAINS. UPPER LEVEL LOW OVER LOUISIANA WAS DRIFTING WEST.

MODELS INITIALIZED WELL THIS MORNING WITH REGARD TO WEAK UPPER
SHORTWAVE MOVING OVER RIDGE ACROSS SOUTHERN MONTANA. MODELS ALSO IN
GOOD AGREEMENT WITH CURRENT AND FUTURE POSITION OF SURFACE TROF
ACROSS EASTERN COLORADO.

WILL GO WITH ETA AS THE MODEL OF CHOICE DUE TO ITS BEST HANDLING OF
SURFACE TROUGH IN NEIGHBORHOOD AS WELL AS WITH 8H AND 7H TEMPS.

FOR TONIGHT WEAK BOUNDARY NEARBY TO OUR NORTHWEST WILL SERVE AS
FOCUS FOR WEAK MOISTURE CONVERGENCE AS WELL AS BEST INSTABILITY.
VERY WARM 850 MB AND 700 MB TEMPERATURES IN PLACE WITH GOOD
CAPPING. HOWEVER SURFACE TEMPERATURES IN THE UPPER 90S COUPLED WITH
GOOD INSTABILITY AND HIGH LAPSE RATES WILL RESULT IN THE
POSSIBILITY OF WIDELY SCATTERED THUNDERSTORMS DEVELOPING TONIGHT OVER
EASTERN COLORADO AND SOUTHWEST NEBRASKA ALONG WITH THE BORDERING
COUNTIES OF NORTHWEST KANSAS. WILL GO WITH A LITTLE LOWER CHANCE FOR
THUNDERSTORMS IN THE EASTERN CWA. WILL GO CLOSE TO MILD GUIDANCE
TEMPS IN THE UPPER 60S AND LOWER 70S.

ON TUESDAY MODELS PROG WEAK COLD FRONT AND DRY LINE TO MOVE
SOUTHEAST THROUGH THE CWA. BEST MID LEVEL MOISTURE WILL PASS ACROSS
NORTHERN CWA DURING THE DAY TUESDAY INTO TUESDAY NIGHT. WILL CARRY
SLIGHT CHANCE POPS TUESDAY AND TUESDAY NIGHT. WILL GO CLOSE TO AVN
MOS GUIDANCE TEMPS FOR HIGHS A FEW DEGREES COOLER INTO THE LOW TO
MID 90S.

FOR WEDNESDAY AND WEDNESDAY NIGHT STRONG UPPER HIGH PRESSURE RIDGE
CONTINUES OVER CENTRAL HIGH PLAINS WITH WEAK UPSLOPE ACROSS THE
AREA. SOME MID LEVEL MOISTURE AND INSTABILITY ALONG WITH
TEMPERATURES IN THE 90S WILL MAINTAIN A CHANCE FOR AFTERNOON
CONVECTION ACROSS THE CWA. NO MAJOR SHORTWAVES EXPECTED TO MOVE
THROUGH DURING THIS PERIOD WITH ONLY SPOTTY DIURNAL CONVECTION
POSSIBLE.

FOR THURSDAY THROUGH MONDAY NOT MUCH CHANGE FROM PREVIOUS FORECAST
PACKAGE. WILL MAINTAIN DRY AND HOT WEATHER ACROSS CWA AS STRONG
UPPER RIDGE REMAINS ANCHORED ACROSS CENTRAL HIGH PLAINS WITH ONLY
WEAK SHORTWAVES TO MOVE AROUND TOP OF UPPER BUBBLE HIGH. WILL KEEPS
TEMPERATURES SEASONAL IN THE 90S FOR HIGHS AND OVERNIGHT LOWS
MAINLY IN THE 60S.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Jun 24, 9:30 AM MST, 5 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 24 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

A WEAK SURFACE TROUGH WILL DEVELOP OVER FAR NORTHEAST COLORADO LATE
THIS AFTERNOON.  SOUTHEAST WINDS OF 10 TO 25 MPH WILL TRANSPORT LOW
AND MID LEVEL MOISTURE TOWARD THE TROUGH.  SLIGHTLY COOLER AND MOIST
AIR AT MID LEVELS OF THE ATMOSPHERE WILL ARRIVE FROM THE SOUTHEAST
BY LATE AFTERNOON...MAKING CONDITIONS UNSTABLE ENOUGH FOR A COUPLE OF
THUNDERSTORMS.

THE INCREASE IN MOISTURE AND AFTERNOON TEMPERATURES FROM 94 TO 104
WILL RESULT IN HIGH-BASED THUNDERSTORMS WITH 10 TO 20 PERCENT
COVERAGE FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS.  THE
STRONGEST STORMS WILL OCCUR EAST OF A LINE FROM MCCOOK TO HOXIE TO
GOVE...WHERE MICROBURST WINDS MAY EXCEED 60 MPH AND SOFT HAIL
GREATER THAN 3/4 INCH IS POSSIBLE.  AGAIN...ONLY ONE OR TWO STORMS
ARE EXPECTED TO BECOME THIS STRONG.

&&

ENTWISTLE

The radar

The Goodland radar (KGLD), 32 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
June 24, 2:45 PM MST to 8:45 PM MST
Where
Kit Carson County, 16 mi NE of Burlington
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.467, -102.050

Hail, Kit Carson

When
June 24, 4:15 PM MST
Where
Kit Carson County, 12 mi SE of Burlington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -102.100

Thunderstorm Wind, Kit Carson

When
June 24, 4:15 PM MST
Where
Kit Carson County, 12 mi SE of Burlington
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.183, -102.100

Thunderstorm Wind, Cheyenne

When
June 24, 4:25 PM MST
Where
Cheyenne County, 17 mi NE of Cheyenne Wells
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.983, -102.133

Thunderstorm Wind, Cheyenne

When
June 24, 5:05 PM MST
Where
Cheyenne County, 6 mi NE of Cheyenne Wells
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.883, -102.267

Hail, Cheyenne

When
June 24, 5:40 PM MST
Where
Cheyenne County, 5 mi W of Cheyenne Wells
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -102.450

Hail, Yuma

When
June 24, 6:00 PM MST
Where
Yuma County, 3 mi S of Laird
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.033, -102.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305087, 5305088, 5305089, 5305090, 5305091, 5305092, 5305093.